Remote Access Conformal Geometry and Dynamics
Green Open Access

Conformal Geometry and Dynamics

ISSN 1088-4173



On the classification of critically fixed rational maps

Authors: Kristin Cordwell, Selina Gilbertson, Nicholas Nuechterlein, Kevin M. Pilgrim and Samantha Pinella
Journal: Conform. Geom. Dyn. 19 (2015), 51-94
MSC (2010): Primary 37F20; Secondary 05C10, 57M12, 57M15, 20E08
Published electronically: March 19, 2015
MathSciNet review: 3323420
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We discuss the dynamical, topological, and algebraic classification of rational maps $ f: \widehat {\mathbb{C}} \to \widehat {\mathbb{C}}$, each of whose critical points $ c$ is also a fixed-point of $ f$, i.e., $ f(c)=c$.

References [Enhancements On Off] (What's this?)

  • [Bar] L. Bartholdi, The ``FR" and ``IMG" GAP packages:,, August 2013.
  • [BN] Laurent Bartholdi and Volodymyr Nekrashevych, Thurston equivalence of topological polynomials, Acta Math. 197 (2006), no. 1, 1-51. MR 2285317 (2008c:37072),
  • [BE] Israel Berstein and Allan L. Edmonds, On the construction of branched coverings of low-dimensional manifolds, Trans. Amer. Math. Soc. 247 (1979), 87-124. MR 517687 (80b:57003),
  • [BBL$^+$] Eva Brezin, Rosemary Byrne, Joshua Levy, Kevin Pilgrim, and Kelly Plummer, A census of rational maps, Conform. Geom. Dyn. 4 (2000), 35-74. MR 1749249 (2001d:37052),
  • [BEKP] Xavier Buff, Adam Epstein, Sarah Koch, and Kevin Pilgrim, On Thurston's pullback map, Complex dynamics, A K Peters, Wellesley, MA, 2009, pp. 561-583. MR 2508269 (2010g:37071),
  • [Cr] Edward Crane, Mean value conjectures for rational maps, Complex Var. Elliptic Equ. 51 (2006), no. 1, 41-50. MR 2201255 (2006k:30011),
  • [CFP] J. W. Cannon, W. J. Floyd, and W. R. Parry, Finite subdivision rules, Conform. Geom. Dyn. 5 (2001), 153-196 (electronic). MR 1875951 (2002j:52021),
  • [CFPP] J. W. Cannon, W. J. Floyd, W. R. Parry, and K. M. Pilgrim, Nearly Euclidean Thurston maps, Conform. Geom. Dyn. 16 (2012), 209-255. MR 2958932,
  • [DH] Adrien Douady and John H. Hubbard, A proof of Thurston's topological characterization of rational functions, Acta Math. 171 (1993), no. 2, 263-297. MR 1251582 (94j:58143),
  • [EKS] Allan L. Edmonds, Ravi S. Kulkarni, and Robert E. Stong, Realizability of branched coverings of surfaces, Trans. Amer. Math. Soc. 282 (1984), no. 2, 773-790. MR 732119 (85k:57005),
  • [Hub] John Hamal Hubbard, Teichmüller theory and applications to geometry, topology, and dynamics. Vol. 1, Matrix Editions, Ithaca, NY, 2006. MR 2245223 (2008k:30055)
  • [HSS] John Hubbard, Dierk Schleicher, and Scott Sutherland, How to find all roots of complex polynomials by Newton's method, Invent. Math. 146 (2001), no. 1, 1-33. MR 1859017 (2002i:37059),
  • [JZ] Gareth A. Jones and Alexander Zvonkin, Orbits of braid groups on cacti, Mosc. Math. J. 2 (2002), no. 1, 127-160, 200 (English, with English and Russian summaries). MR 1900588 (2003h:20067)
  • [Kel] Gregory A. Kelsey, Mapping schemes realizable by obstructed topological polynomials, Conform. Geom. Dyn. 16 (2012), 44-80. MR 2893472,
  • [KZ] A. G. Khovanskii and Smilka Zdravkovska, Branched covers of $ S^2$ and braid groups, J. Knot Theory Ramifications 5 (1996), no. 1, 55-75. MR 1373810 (97a:57002),
  • [Koc] S. Koch, Teichmüller theory and critically finite endomorphisms,, 2012.
  • [KPS] S. Koch, K. M. Pilgrim, and N. Selinger, Pullback invariants of Thurston maps, preprint, 2012.
  • [LO] Fu Liu and Brian Osserman, The irreducibility of certain pure-cycle Hurwitz spaces, Amer. J. Math. 130 (2008), no. 6, 1687-1708. MR 2464030 (2009h:14052),
  • [Lod] Russell Lodge, Boundary values of the Thurston pullback map, ProQuest LLC, Ann Arbor, MI, 2012. Thesis (Ph.D.)-Indiana University. MR 3054977
  • [McM] Curt McMullen, Families of rational maps and iterative root-finding algorithms, Ann. of Math. (2) 125 (1987), no. 3, 467-493. MR 890160 (88i:58082),
  • [Mil] John Milnor, Dynamics in one complex variable, 3rd ed., Annals of Mathematics Studies, vol. 160, Princeton University Press, Princeton, NJ, 2006. MR 2193309 (2006g:37070)
  • [Nek1] Volodymyr Nekrashevych, Self-similar groups, Mathematical Surveys and Monographs, vol. 117, American Mathematical Society, Providence, RI, 2005. MR 2162164 (2006e:20047)
  • [Nek2] Volodymyr Nekrashevych, Combinatorics of polynomial iterations, Complex dynamics, A K Peters, Wellesley, MA, 2009, pp. 169-214. MR 2508257 (2011k:37082),
  • [NP] N. Nuechterlein and S. Pinella, Classification of critically fixed rational functions, Indiana University Research Experience for Undergraduates in Mathematics Student Reports,, 2013.
  • [PP] Ekaterina Pervova and Carlo Petronio, On the existence of branched coverings between surfaces with prescribed branch data. II, J. Knot Theory Ramifications 17 (2008), no. 7, 787-816. MR 2436584 (2009c:57004),
  • [Pil1] Kevin M. Pilgrim, Dessins d'enfants and Hubbard trees, Ann. Sci. École Norm. Sup. (4) 33 (2000), no. 5, 671-693 (English, with English and French summaries). MR 1834499 (2002m:37062),
  • [Pil2] Kevin M. Pilgrim, Combinations of complex dynamical systems, Lecture Notes in Mathematics, vol. 1827, Springer-Verlag, Berlin, 2003. MR 2020454 (2004m:37087)
  • [PT] Kevin M. Pilgrim and Tan Lei, Combining rational maps and controlling obstructions, Ergodic Theory Dynam. Systems 18 (1998), no. 1, 221-245. MR 1609463 (2000k:37061),
  • [R] J. Rückert, A combinatorial classification of postcritically fixed Newton maps,, 2007.
  • [Sp] D. Speyer, Rational maps with all critical points fixed,, accessed September 2, 2013.
  • [Tis] David Tischler, Critical points and values of complex polynomials, J. Complexity 5 (1989), no. 4, 438-456. MR 1028906 (91a:30004),

Similar Articles

Retrieve articles in Conformal Geometry and Dynamics of the American Mathematical Society with MSC (2010): 37F20, 05C10, 57M12, 57M15, 20E08

Retrieve articles in all journals with MSC (2010): 37F20, 05C10, 57M12, 57M15, 20E08

Additional Information

Kristin Cordwell
Affiliation: 360 W. 43rd St, Apt. S8E, New York, New York 10036

Selina Gilbertson
Affiliation: Department of Mathematics and Statistics, P.O. Box 5717, Northern Arizona University, Flagstaff, Arizona 86011

Nicholas Nuechterlein
Affiliation: 711 Catherine St., Ann Arbor, Michigan 48104

Kevin M. Pilgrim
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47405

Samantha Pinella
Affiliation: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109-1043

Received by editor(s): September 12, 2013
Published electronically: March 19, 2015
Article copyright: © Copyright 2015 American Mathematical Society

American Mathematical Society